Michigan, 2016

Winter Storm in Michigan, February 9 to 11, 2016

February 9 to 11, 2016 · NWS GRR · 4 events in 4 counties and zones

Northwest winds and cold air pouring across Lake Michigan result in bands of heavy lake effect snow. Hardest hit was western Allegan county, where an observer in Fennville reported that nearly a foot and a half of snow fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Northwest winds and cold air pouring across Lake Michigan result in bands of heavy lake effect snow. Hardest hit was western Allegan county, where an observer in Fennville reported that nearly a foot and a half of snow fell. Ten inches of snow was reported at Western Michigan University in Kalamazoo. The combination of heavy lake effect snow and strong winds at times resulted in very hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 9, 6:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 9, 6:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 PM EST TUE FEB 9 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 253 PM EST TUE FEB 9 2016

A LOW PRESSURE SYSTEM EAST OF DETROIT WILL SHIFT SLOWLY EAST
TONIGHT AND WEDNESDAY. COLD AIR WRAPPING AROUND THIS DEPARTING
SYSTEM WILL GENERATE LOCALLY HEAVY SNOW SHOWERS MAINLY ALONG THE
LAKESHORE INTO THURSDAY. TEMPERATURES WILL FALL TO WELL BELOW
NORMAL VALUES AS THE ARCTIC AIRMASS SETTLES IN THROUGH THE END OF
THE WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 253 PM EST TUE FEB 9 2016

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE IMPACTS
ASSOCIATED WITH THE FORECASTED SNOW INTO THURSDAY.

THE SNOW SHOWERS HAVE BEEN INCREASING THROUGH THE DAY TODAY AS
COLD AIR ADVECTION CONTINUES. IMPACTS ALREADY UNDERWAY WITH
SEVERAL SNOW BANDS CAUSING SLOW DOWNS NOTED ON INTERSTATE 196 AND
ROUTE 31. THE MOISTURE IS SHOWN TO DEEPEN UP THIS EVENING AND
THROUGH TONIGHT. IR SATELLITE IMAGERY SHOWS COLD CLOUD TOPS IN THE
UPPER PENINSULA...WHICH IS FORECASTED BY THE MODELS TO ARRIVE IN
SOUTHWEST LOWER MI TONIGHT. GIVEN THE PERSISTENT CONVERGENT NORTH
TO NORTHWEST LOW LEVEL FLOW...STEEPENING LOW LEVEL LAPSE RATES
OVER THE LAKE AND DEEP MOISTURE...THE SNOW SHOWERS ARE EXPECTED TO
STRENGTHEN. THE FLOW FAVORS THE REGION FROM HOLLAND TO AROUND
SOUTH HAVEN...AND ALSO THE AREA NORTH OF WHITEHALL FOR THE
HEAVIEST SNOW. THE LOW WATER CONTENT OF THE SNOW COUPLED WITH WIND
GUSTS OVER 30 MPH...SUPPORTS BLOWING SNOW. THUS THE POTENTIAL
EXISTS FOR HIGH IMPACTS AND POSSIBLY NEAR WHITEOUT CONDITIONS
ESPECIALLY NEAR THE LAKESHORE.

INVERSION HEIGHTS FALL TO UNDER 7K FEET WEDNESDAY INTO WEDNESDAY
NIGHT. HOWEVER...VERY STEEP LAPSE RATES WILL EXIST RIGHT THROUGH
WEDNESDAY NIGHT OVER THE UNFROZEN LAKE. LWA BUFKIT OVERVIEWS SHOW
THE STRONGEST LIFT WITHIN THE DGZ THEN. COMMONLY WHEN THIS HAPPENS
THE ACCUMULATING SNOW AND GREATEST IMPACTS STAYS RELATIVELY CLOSE
TO THE LAKESHORE. SO I WILL KEEP KENT AND BARRY COUNTIES OUT OF
THE HEADLINES FOR NOW...BUT THE SITUATION WILL NEED TO BE
MONITORED CLOSELY.

THE FLOW TURNS ON THURSDAY AS THE MOISTURE DEPTH DECREASES. WILL
KEEP THE EXPIRATION TIME AT 10 AM...TO ACCOUNT FOR THE POTENTIAL
FOR LINGERING IMPACTS THROUGH THE MORNING COMMUTE.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 253 PM EST TUE FEB 9 2016

WE CONTINUE TO EXPECT THAT LIKELY THE COLDEST AIR OF THE ENTIRE
WINTER WILL OCCUR THIS WEEKEND...ESPECIALLY ON SAT. LAKE EFFECT MAY
BE A PLAYER FOR A BIT ON FRI...BUT WILL LIKELY BECOME A NON-FACTOR
OVER THE WEEKEND.

A REINFORCING SHOT OF ARCTIC AIR THAT WILL BE EVEN COLDER THAN THE
CURRENT ONE WILL BE MOVING INTO THE AREA DURING THE DAY ON FRI. WE
COULD SEE A BRIEF BAND OF SNOW ACCOMPANY THIS FRONT...WITH
ENHANCEMENT OCCURRING NEAR THE LAKE.

THE COLD AIR WILL SETTLE IN FOR SAT...BUT WE ARE NOT EXPECTING MUCH
LAKE EFFECT TO OCCUR HERE. THE SFC PRESSURE PATTERN CONTINUES TO
INDICATE THAT WE WILL SEE A NNE FLOW TAKE SHAPE. THIS WILL SEND MOST
LAKE EFFECT FROM LAKE MICHIGAN OVER THE LAKE AND TO THE WRN SIDE OF
IT. WE WILL LIKELY JUST SEE COLD TEMPS WITH HIGHS ONLY AROUND 10
ABOVE WITH AT LEAST SOME...IF NOT A GOOD DEAL OF SUNSHINE.

THE BREAK IN SNOW SHOWERS WILL LIKELY BE BRIEF AS WE WILL HAVE
ANOTHER CHC MOVING INTO THE AREA BY LATE SUN. THIS WILL COME VIA A
MORE ORGANIZED NRN STREAM SHORT WAVE. THERE WERE SOME INDICATIONS
THAT THERE COULD BE SOME PHASING OF THE TWO STREAMS. THE TREND IS
FOR THE SRN STREAM TO BE SHUNTED FURTHER SOUTH...WHICH LOOKS
REASONABLE GIVEN THE AMPLIFIED FLOW THAT WILL BE IN PLACE. WITHOUT
GULF MOISTURE AVAILABLE...AND WHAT LOOKS TO BE A SSE WIND...THIS
DOES NOT LOOK SIGNIFICANT AT THIS TIME.

WE ARE LOOKING FOR MORE CHCS OF SNOW FOR MON AND TUE OF NEXT WEEK.
THESE CHCS ARE A BIT UNCERTAIN RIGHT NOW THIS FAR OUT WITH A LOT OF
SYSTEMS THAT WILL BE INTERACTING WITH EACH OTHER ACROSS THE COUNTRY.
WE WILL GO WITH LOWER CHCS OF SNOW WITH MODERATING TEMPS FOR THE
TIME BEING WITH LOWER HEIGHTS REMAINING IN PLACE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 655 PM EST TUE FEB 9 2016

PREDOMINATELY MVFR CONDITIONS ARE EXPECTED TONIGHT WITH LIGHT SNOW
SHOWERS OR FLURRIES. THE EXCEPTION WILL BE AT MKG AND AZO WHERE
OCNL IFR VSBYS ARE LIKELY UNDER HEAVIER LAKE EFFECT SNOW BANDS...
PARTICULARLY AFTER 03Z.

TOWARD 12Z WEDNESDAY IT LOOKS LIKE A SFC TROUGH/FRONT WILL COME
THROUGH... SHIFTING THE WINDS SLIGHTLY MORE NORTHERLY AND
BRINGING DOWN SOME COLDER/DRIER AIR BEHIND IT. THIS SHOULD ACT TO
PUSH CIGS TO VFR LEVELS INLAND FROM LK MI ALTHOUGH IFR TO MVFR
CONDITIONS SHOULD PERSIST FROM MKG TO AZO DUE TO LAKE EFFECT.

NORTHWEST SFC WINDS WILL REMAIN STRONG AT 15-25 KTS TONIGHT...
BECOMING NORTH-NORTHWEST TOWARD 12Z WEDNESDAY.

&&

.MARINE...
ISSUED AT 253 PM EST TUE FEB 9 2016

THE COMBINATION OF INCREASING MIXING HEIGHTS AND TIGHTENING
PRESSURE GRADIENT SUPPORTS HAZARDOUS CONDITIONS FOR SMALL CRAFT
OUT ON LAKE MICHIGAN FOR THE NEXT FEW PERIODS. FREEZING SPRAY
COULD BE AN ISSUE AS WELL.

&&

.HYDROLOGY...
ISSUED AT 249 PM EST TUE FEB 9 2016

THE MAPLE RIVER AT MAPLE RAPIDS CONTINUES TO SHOW IMPROVEMENT AS
EXPECTED. REALISTICALLY...THE RATE AT WHICH IT IS FALLING MAY
ALLOW IT TO BE DROPPED BY FRIDAY. THE MAIN STORY THEN SHIFTS TO
THE COLDEST AIR OF THE SEASON...POSSIBLY LEADING TO ICE BUILD UP
RIGHT THROUGH THE WEEKEND.

TEMPERATURES WILL GRADUALLY BECOME COOLER EACH DAY THIS WEEK WITH
DAYTIME HIGHS BELOW FREEZING AND OVERNIGHT LOWS FALLING INTO THE
TEENS THROUGH FRIDAY. THE BRUNT OF THE COLD AIR SEEMS TO MAKE IT
IN BY THE WEEKEND WITH LOWS IN THE SINGLE DIGITS FOR MANY
LOCATIONS AND SOME AREAS POSSIBLY DIPPING BELOW ZERO. THIS WILL
CERTAINLY ASSIST IN ICE FORMATION FOR STREAMS AND RIVERS...BECOMING
MORE OF A FOCUS AS THE WEEK PROGRESSES.

PRECIPITATION WILL BE ALL SNOW THROUGH THE PERIOD WITH LITTLE IN
THE WAY OF RUNOFF. THE HEAVIEST SNOWFALL WILL STAY HUGGED ALONG
THE LAKE MICHIGAN BORDERING COUNTIES AND OTHER AREAS TYPICAL OF
NORTHWEST FLOW. THIS WILL JUST BE A DELAYED CONCERN IF ADDITIONAL
LIQUID MOISTURE IS RECEIVED IN THE NEAR FUTURE. AS FOR NOW...THE
TOTALS OVER THE COURSE OF THE WEEK ARE ONLY LOCALLY HIGH NEAR THE
LAKE WITH AREA WIDE AVERAGES STAYING RELATIVELY LOW WHEN
CONSIDERING THE EPISODIC NATURE OF THE EVENT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 10 AM EST THURSDAY FOR MIZ037-043-056-
     064-071.

     WINTER WEATHER ADVISORY UNTIL 10 AM EST THURSDAY FOR MIZ038-050-
     072.

LM...GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR LMZ848-849.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LMZ844>847.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...NJJ
AVIATION...MEADE
HYDROLOGY...JAM
MARINE...MJS
Hazardous weather outlook, Feb 9, 5:46 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
546 AM EST TUE FEB 9 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
546 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL INCREASE IN COVERAGE AND INTENSITY TODAY AND
BECOME HEAVY TONIGHT. HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED
TONIGHT TOWARD LAKE MICHIGAN DUE TO WHITEOUTS IN THE HEAVIER SNOW
BANDS AND SNOW COVERED AND SLIPPERY ROADS WITH TEMPERATURES
FALLING INTO THE TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY LAKE EFFECT SNOW BANDS WILL CONTINUE WEDNESDAY...WEDNESDAY
NIGHT AND INTO THURSDAY MORNING TOWARDS LAKE MICHIGAN. TRAVEL WILL
CONTINUE TO BE AFFECTED BY LIMITED VISIBILITY...BLOWING SNOW AND
SLIPPERY ROAD CONDITIONS. PORTIONS OF THE LAKESHORE COULD SEE 6 TO
AS MUCH AS 12 INCHES OF SNOW IN SPOTS BY MIDDAY THURSDAY.

COLD AIR WILL INFILTRATE THE AREA ON WEDNESDAY WITH HIGHS IN THE
TEENS AND WIND CHILL VALUES AROUND ZERO. EVEN COLDER AIR IS
EXPECTED FRIDAY NIGHT INTO THE WEEKEND WITH WIND CHILL READINGS
DROPPING TOWARDS 15 BELOW.

ICE JAMS ON AREA RIVERS MAY BECOME AN ISSUE FROM WEDNESDAY INTO
THE WEEKEND AS COLD AIR REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-101100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
546 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALLER CRAFT BOTH TODAY AND
TONIGHT. FREEZING SPRAY IS LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL CONTINUE TO BE HAZARDOUS TO SMALLER CRAFT
INTO THURSDAY ON LAKE MICHIGAN. FREEZING SPRAY IS LIKELY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Allegan

When
February 9, 8:00 PM EST to February 11, 7:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Twelve to as much as 18 inches of snow fell in western Allegan county. Nearly 18 inches of snow was reported by a trained spotter in Fennville.

Winter Storm, Van Buren

When
February 9, 8:00 PM EST to February 11, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Up to a foot of snow fell across portions of Van Buren county.

Winter Storm, Kalamazoo

When
February 9, 8:00 PM EST to February 11, 7:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Eleven inches of snow was reported near Alamo in northwest Kalamazoo county and ten inches of snow fell at Western Michigan University in Kalamazoo.

Winter Storm, Ottawa

When
February 9, 8:00 PM EST to February 11, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Eight inches of snow fell in Holland. The heaviest snow fell in southwestern Ottawa county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618777, 618779, 618780, 618781.